Some 14,000 Americans die every year from a bacterial infection known as Clostridium difficile, or C. diff. , and another 300,000 are hospitalized, according to a report released last week from the Centers for Disease Control and Prevention. And unlike most hospital-acquired infections, the number of cases is increasing rather than decreasing, largely due to the rise of antibiotic-resistant strains of the bacteria.
C. diff. is a particularly nasty bacteria that can cause severe diarrhea and intestinal bleeding. Those most at risk are people, especially older adults, who take antibiotics and also get medical care. When a person takes antibiotics, good germs that protect against infection are destroyed for several months. During this time, patients can become ill with C. difficile picked up from contaminated surfaces or spread from a health care provider's hands. About 25% of C. difficile infections first show symptoms in hospital patients; 75% first show in nursing home patients or in people recently cared for in doctors' offices and clinics. C. difficile infections cost at least $1 billion in extra health care costs annually.
In the past decade, drug-resistant strains of the bacteria have developed, causing infections to double, hospitalizations to triple, and associated deaths to quadruple. The rise of resistant strains is blamed on the overuse of antibiotics. About half of the antibiotics that patients take are unnecessary, according to the CDC.
The Food and Drug Administration recently warned that heartburn drugs called proton pump inhibitors (PPIs), such as esomeprazole (Nexium) and omeprazole (Prilosec, Prilosec OTC, and generic), might increase the risk of serious C. diff. infections. The FDA is also looking into whether there's a higher incidence of C. diff. infections in people who take another type of heartburn drug called H2 receptor blockers, such as cimetidine (Tagamet OTC and generic), famotidine (Pepcid AC and generic), nizatidine (Axid AR) and generic, and ranitidine (Zantac 75, Zantac 150, and generic).
According to the CDC, though the number of cases is increasing, hospitals where strict infection-control recommendations were implemented cut C. diff. infections by 20 percent in less than two years. But these figures suggest that too few health care facilities follow those recommendations carefully.
Individuals can help by only taking antibiotics when they are absolutely necessary. If you develop diarrhea within a few months of taking antibiotics, immediately contact your doctor. And always wash your hands after using the bathroom.
For more information, visit http://www.cdc.gov/vitalsigns/hai/.